A 30-year-old male with Chiari malformation type I was treated by performing posterior fossa bone decompression, dura opening and closure with a suturable bovine pericardium dural graft. Postoperative period was uneventful until the fifth day in which the patient suffered intense headache and progressive loose of consciousness caused by an acute posterior fossa epidural hematoma. It was quickly removed with complete clinical recovering. One year later, the patient experienced progressive worsened of his symptoms. Upper spinal cord tethering was diagnosed and a new surgery for debridement was required. CONCLUSIONS: The epidural hematoma compressing the dural graft against the neural structures contributes to the upper spinal cord tethering and represents a nondescribed cause of postoperative fibrosis, adhesion formation, and subsequent recurrent hindbrain compression 1).
A case of arachnoiditis following caudal epidural injection with steroid for lumbar radiculopathy. The patient presented with contralateral sciatica, worsening low back pain and urinary retention few days following the injection, followed by worsening motor functions in L4/L5/S1 myotomes with resultant dense foot drop. Gadolinium-enhanced magnetic resonance imaging suggested infective arachnoiditis with diffuse enhancement and clumping of the nerve roots within the lumbar and sacral thecal sac. As the number of injections in the management of back pain and lumbo-sacral radicular pain is increasing annually, it is imperative to have a thorough understanding of this potentially dangerous complication and educate the patients appropriately 2).